Format

Send to

Choose Destination
Pediatrics. 1998 Jun;101(6):1045-8.

Baclofen overdose: drug experimentation in a group of adolescents.

Author information

1
Department of Pediatrics, University of Cincinnati College of Medicine, Ohio, USA.

Abstract

BACKGROUND:

Baclofen, a lipophilic analog of gamma-aminobutyric acid, is clinically used to control spasticity. We report a mass exposure to baclofen in adolescents seeking intoxication; toxicokinetic data are included.

CASE SERIES:

A group of adolescents became symptomatic after ingesting 3 to 30 20-mg tablets of baclofen during a party at a suburban Boys' Club. Several children were noted to be very lethargic by chaperones, ingestion was suspected, and paramedics were called. Some white tablets were found in a couch at the site of the party. The Massachusetts Poison Control Center was called, and the tablets were identified as baclofen (20 mg). Fourteen patients were taken to local hospitals; 9 required intubation. Eight adolescents were transferred to our institution. In these 8 patients, symptoms were noted within 1 to 2 hours after overdose. The most common clinical findings included coma (7), hypothermia (6), bradycardia (5), hypertension (4), and hyporeflexia (8). Mean length of mechanical ventilation was 40 hours. Three patients had unifocal premature ventricular contractions. Two patients had tonic-clonic seizures. A single dose of activated charcoal was given to all patients. Drugs administered included nifedipine (1), flumazenil (1), naloxone (1), lorazepam (2), and phosphenytion (2). All patients recovered and were discharged home within 5 days of ingestion. Serial serum baclofen levels were obtained in all intubated patients (range, 0.049 to 6.0; normal, 0.08 to .40 microgram/mL). Levels obtained 14 hours after ingestion showed a linear correlation with length of mechanical ventilation (R2 = 0.9863). Persistent symptoms were noted in some patients, despite nondetectable baclofen levels. Toxicologic screening for drugs of abuse was negative except in 2 patients with ethanol levels, both < 5 mg/dL.

CONCLUSION:

Baclofen overdose may result in coma, apnea, autonomic disturbances, cardiac conduction abnormalities, and seizures. Levels obtained shortly after overdose correlate with length of mechanical ventilation.

PMID:
9606233
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center